Iowa, 2016Damaging Winds in Iowa, July 7, 2016
July 7, 2016 · NWS ARX · 3 events in 3 counties and zones
Thunderstorms developed during the early morning hours of July 7th across portions of northeast Iowa. These storms formed along a nearly stationary front that was in place across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the early morning hours of July 7th across portions of northeast Iowa. These storms formed along a nearly stationary front that was in place across the region. The storms produced wind damage in Osage (Mitchell County), New Hampton (Chickasaw County) and Decorah (Winneshiek County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 7, 1:49 AM CST, 13 minutes earlier.
Area forecast discussion, Jul 7, 1:49 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
249 AM CDT THU JUL 7 2016
.SHORT TERM...(Today through Tonight)
Issued at 249 PM CDT THU Jul 7 2016
Surface analysis at 2 am had a warm front draped west-east from
northern IA into far south WI. Rich theta-e air advecting northeast
out of the Plains into/over the warm front, combined with a weak mid-
level trough was producing a fairly strong QLCS across southern MN
into central/western IA. This line was racing east around 40 mph and
should be into southeast MN/northeast Ia by 3 am, then gradually
weakening as it crosses east of the Mississippi River after 4 am.
Will see that QLCS mostly pushed east out of the area by mid-
morning, leaving a brief quiet period from late morning into the
early afternoon. Increasing moisture transport into the area ahead
of low pressure pushing out of the Plains expected to produce
scattered shower/thunderstorm through the afternoon. Expect these
storms to gradually ramp up going into late afternoon/early evening
as cold front pushes from MN/IA. Plenty of CAPE will work with 0-3km
bulk shear of 25-35kt for strong to severe storm potential...
damaging wind being the main threat. Current thinking is there will
be a fairly solid line of incoming storms with the front but there
may be a northern mechanically/pva forced component and a
southern/more thermodynamically-driven component as the front rolls
in. In theory then, it is quite possible that the line of storms may
split north south of I-90 during the early evening. Have left mostly
likely pops in for the entire area for now/highest north with the
pva, but wanted to convey the possibility of the split. Expecting
the cold front/bulk of storms to lift northeast of I-94 after
midnight.
.LONG TERM...(Friday through Wednesday)
Issued at 249 PM CDT THU Jul 7 2016
Friday will see a continued chance of showers and storms mainly
northeast of I-94 along with fairly breezy northwest winds in
cyclonic flow behind low pressure over the Upper Peninsula. Cooler
and drier otherwise with highs in the 70s.
High pressure builds in for the weekend for a dry/cooler spell.
Shower/thunder chances returns Monday through Wednesday as low
pressure tracking across the Northern Plain into southern Canada
pushes a cold front toward/through the region.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1100 PM CDT Wed Jul 6 2016
Still some uncertainty with how the area of thunderstorms moving
east/southeast out of the northern plains will evolve-track
overnight. Latest NAM joins the EC with taking the activity more
southeast - away from the taf sites. Mesomodels though still favor
bringing some shra/ts across krst/klse in the 09-12z (or so) time
frame. HRRRs doing the best with current convection and will lean
toward that solution for now. Will stay optimistic with cigs,
keeping it predominately VFR.
Somewhat variable clouds tomorrow with winds likely from an easterly
direction Thu. Another round of shra/ts for the region Thu evening,
but some hints that most of the activity could move north and south
of the taf sites. Confidence not high on how this will evolve...with
any lingering morning convection playing an important role. Will add
vcts for the moment, but expect some refinement to this
forecast through the day Thu.
&&
.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...DAS
LONG TERM....DAS
AVIATION...Rieck
Hazardous weather outlook, Jul 6, 8:23 AM CST, 17 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
923 AM CDT WED JUL 6 2016
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
923 AM CDT WED JUL 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL INTO SOUTHWEST
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTHWARD INTO THE AREA LATER
TONIGHT. WHILE CONFIDENCE REMAINS RATHER LOW ABOUT HOW WIDESPREAD
THUNDERSTORMS WILL BECOME...ANY STORMS THAT DEVELOP COULD BE STRONG
WITH GUSTY WINDS...HAIL...AND TORRENTIAL DOWNPOURS...ESPECIALLY
ACROSS NORTHEAST IOWA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ONE OR TWO ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA THURSDAY INTO FRIDAY. STORMS MAY BECOME SEVERE THURSDAY
AFTERNOON INTO THURSDAY NIGHT AND MAY ALSO PRODUCE LOCALIZED HEAVY
RAINS.
THUNDERSTORMS ARE AGAIN POSSIBLE NEXT MONDAY AND TUESDAY. AT THIS
TIME...IT REMAINS TOO EARLY TO DETERMINE THE RISK FOR SEVERE
WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY BUT MAY BE NEEDED
THURSDAY INTO THURSDAY NIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
LAWRENCE/DAS/BOYNE
In the hours before
Special weather statement, Jul 7, 1:25 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
225 AM CDT THU JUL 7 2016
IAZ008-009-018-019-MNZ079-086-087-094-095-070900-
CHICKASAW-FLOYD-MITCHELL-HOWARD-DODGE-WABASHA-MOWER-FILLMORE-OLMSTED-
225 AM CDT THU JUL 7 2016
...AN AREA OF STRONG THUNDERSTORMS MOVING INTO SOUTHEAST MINNESOTA
AND NORTHEAST IOWA THROUGH 4 AM...
AT 223 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WALDORF TO NEAR FOREST CITY TO NEAR
IOWA FALLS. MOVEMENT WAS EAST AT 50 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
THROUGH 4 AM...LOCATIONS IMPACTED INCLUDE...
ROCHESTER...AUSTIN...CHARLES CITY...CRESCO...OSAGE...NEW HAMPTON...
DODGE CENTER...PRESTON...MANTORVILLE...STEWARTVILLE...BYRON...
PLAINVIEW...PINE ISLAND...CHATFIELD... SPRING VALLEY...EYOTA...
NASHUA AND NORA SPRINGS.
FREQUENT CLOUD TO GROUND LIGHTNING AND QUICK RAINFALL AMOUNTS UP TO
ONE INCH CAN ALSO BE EXPECTED WITH THESE STORMS. IF OUTDOORS OR
CAMPING, SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4420 9305 4419 9208 4291 9208 4291 9302
TIME...MOT...LOC 0723Z 265DEG 48KT 4388 9368 4330 9355 4255 9332
LAWRENCE
Thunderstorm Wind, Mitchell
- When
- July 7, 2:02 AM CST
- Where
- Mitchell County, 0.5 mi E of Osage
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.280, -92.810
Several large tree branches were blown down in Osage.
Thunderstorm Wind, Chickasaw
- When
- July 7, 2:48 AM CST
- Where
- Chickasaw County, 1.22 mi SE of New Hampton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.060, -92.310
Numerous large tree branches were blown down in New Hampton.
Thunderstorm Wind, Winneshiek
- When
- July 7, 3:13 AM CST
- Where
- Winneshiek County, 0.85 mi NE of Decorah
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 43.310, -91.790
A large tree branch was blown down in Decorah.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 7, 2016$3.9 million · EF3 · 5 events
- Flooding and Damaging Winds in Illinois, July 7, 20161 death · 1 injured · $45,000 · 56 kt wind · 4 events
- Flash Flood and Damaging Winds in Missouri, July 7 to 8, 20161 injured · $169,000 · 52 kt wind · 24 events
- Flash Flood and Flood in Kentucky, July 7, 2016$155,000 · 74 kt wind · 10 events
- Damaging Winds in Indiana, July 7, 2016$201,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, July 7, 20163 injured · $25,000 · 56 kt wind · 17 events
- Damaging Winds in Missouri, July 7, 2016$68,000 · 65 kt wind · 3 events
- Damaging Winds and Lightning Strike in Minnesota, July 7, 2016$57,000 · 54 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, July 7, 2016$40,000 · 1.5 in hail · 9 events
- Damaging Winds in South Carolina, July 7, 201665 kt wind · 37 events
- Damaging Winds in North Carolina, July 7, 2016$30,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Colorado, July 7 to 8, 20162 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646574, 646575, 646576.